I am on a new immunosuppressant. There. I’ve said it. It replaces the last immunosuppressant I was on, Azathioprine. It is the latest long-term treatment proposed to treat my cerebral vasculitis.
It is hard for me to really comprehend how easily I was moved on to this medication. All the drugs I have been prescribed in the past have required deliberation, warnings, blood tests and weight measurements. They have needed to be administered into my body slowly and then increased in dosage as I have shown a positive response to them. Or else I need weekly blood tests to measure specific factors within.
To begin on a new course of a drug that is known to have a strong reaction in the body, or that it is suspected to have a significant impact on a vital part of your body, there are warnings and courses to take. There are actions and words and behaviours to follow. With steroids it is all about monitoring your moods and appetite. With anticoagulants you need to watch your platelet levels. With Diabetics it is insulin and that such thing.
A common course I take, and the words associated with it, are to evaluate and measure/ mediate the exact strength of the dosage. The word for this is titrate.
Titrate (titration dose): The continual adjustment of a dose based on patient response. Dosages are adjusted until the desired clinical effect is achieved. (Medical Dictionary.com)
When I began on Azathioprine I had to start on a small dose and titrate up as my body adjusted to it. Often when you do this or when you are on a medication that is this different from the chemicals normally occurring in your body you also then need to wean off the drug to prevent withdrawal in the body.
Wean: Gradual withdrawal of a patient from [dependency on a life-support system or] other form of therapy. (Medilexicon)
By weaning off a drug your body can slowly become accustomed to the lower amounts of the chemicals it now has to work with. Sometimes you even have less or none of the previous occurring issues, apparently.
It was a large surprise to me, as you may guess, when I was told I could simply stop Azathioprine the day after my neurology appointment last week and start taking my new medication at full strength. Blooming big pills these are as well! And was I ever excited when I read about this new prescription!
Pharmacological name: Mycophenolate
Brand name: CellCept
This drug is a high acting immunosuppressant. It is much stronger than the others I have been on and holds greater chance of things going wrong in the body as far as the immune system is concerned. Given the proven higher acting nature of my immune system, there does not seem to be as much of a concern as yet now, however should I choose to over exert myself regularly, have organ transplants or become pregnant, things will become very tricky.
It can make some people feel unwell. I should not change my diet significantly while I am on this, nor should I attempt to remove or alter my stomach and gut bacteria.
This is a strong drug, but my illness is not mild.
More on this drug can be found in the links, or at Better Health Victoria.
I said yesterday that I would talk about what I want to do now that I am on all these new treatments, but as I write I realise it is just too large of a task to put here and you need some more context before I continue. So it will come, and it will be amazing but it will not be here, sorry.
You must be logged in to post a comment.
Good luck with CellCept. I’m on that, too; it seems we are medication twins 😉
Personally, I am a huge fan of CellCept. If it were a sports team, I would absolutely paint my face, buy a jersey, and show up at all the games.
Seriously, though, I hope it helps you and that you start feeling better as soon as possible. Wishing you lots of luck and good results!
I started CellCept last summer and had to quit right away as it did not play nice with my GI tract. My rheumatologist moved me to Myfortic which is a time release forms of the same drug, and after a month I have to say that I am a fan!! I have more energy, am less dizzy and the swelling in my arms and legs is down. Yea drugs. I hope you see improvement too.
Cellcept can work wonders for some people re CNS vasculitis. it’s got a very funny side effect for a lot of women though; a lot of extra (and extra strong) facial hair… I was like a walking Veet ad when I was on cellcept; other than that much much better drug for CNS things than its milder twin, azathioprine, is (at least for me). Hope it works brilliantly for you!